You wake up in the morning, and your ears are ringing. They were fine yesterday so that’s odd. So you start thinking about possible causes: recently, you’ve been keeping your music at a lower volume and you haven’t been working in a noisy environment. But you did take some aspirin for your headache before bed.
Might it be the aspirin?
And that idea gets your brain working because maybe it is the aspirin. And you remember, somewhere in the deeper recesses of your mind, hearing that certain medications were connected to reports of tinnitus. Is one of those medications aspirin? And does that mean you should quit using aspirin?
Tinnitus And Medication – What’s The Connection?
The enduring rumor has linked tinnitus symptoms with countless medicines. But those rumors aren’t really what you’d call well-founded.
It’s commonly assumed that a large variety of medicines cause tinnitus or tinnitus-like symptoms. The reality is that there are a few kinds of medicine that can cause tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of hypotheses:
- Your blood pressure can be changed by many medications which in turn can trigger tinnitus symptoms.
- Tinnitus is a relatively common condition. Persistent tinnitus is an issue for as many as 20 million people. Some coincidental timing is inevitable when that many individuals suffer with tinnitus symptoms. Enough people will start using medicine around the same time that their unrelated tinnitus begins to act up. It’s understandable that people would erroneously think that their tinnitus symptoms are the result of medication due to the coincidental timing.
- It can be stressful to begin using a new medicine. Or, in some cases, it’s the underlying cause, the thing that you’re using the medication to fix, that is stressful. And stress is commonly associated with tinnitus. So in this situation, the tinnitus symptoms aren’t being caused by the medication. It’s the stress of the whole ordeal, though the misunderstanding between the two is rather understandable.
Which Medications Can Cause Tinnitus?
There are a few medicines that do have a well-founded (that is, scientifically established) cause-and-effect connection with tinnitus.
The Link Between Strong Antibiotics And Tinnitus
There are certain antibiotics that have ototoxic (ear damaging) properties. These powerful antibiotics are typically only used in special cases and are known as aminoglycosides. High doses have been found to produce damage to the ears (including some tinnitus symptoms), so such dosages are usually avoided.
Blood Pressure Medicine
When you have high blood pressure (or hypertension, as it’s known medically), your doctor may prescribe a diuretic. When the dosage is considerably higher than usual, some diuretics will trigger tinnitus.
Aspirin Can Trigger Ringing in Your Ears
It is possible that the aspirin you used is causing that ringing. But here’s the thing: Dosage is once again very significant. Generally speaking, tinnitus occurs at extremely high dosages of aspirin. Tinnitus symptoms normally won’t be produced by standard headache doses. But when you quit taking high dosages of aspirin, fortunately, the ringing tends to recede.
Check With Your Doctor
Tinnitus may be able to be caused by a couple of other unusual medications. And there are also some odd medicine combinations and interactions that might produce tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best idea.
That said, if you begin to notice ringing or buzzing in your ears, or other tinnitus-like symptoms, get it checked out. It’s difficult to say for sure if it’s the medicine or not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.